GET THE APP

Clinical Articularities of Drug-induced Agranulocytosis or Severe Neutropenia in Elderly Patients | Abstract
Journal of Hematology & Thromboembolic Diseases

Journal of Hematology & Thromboembolic Diseases
Open Access

ISSN: 2329-8790

+44 20 3868 9735

Abstract

Clinical Articularities of Drug-induced Agranulocytosis or Severe Neutropenia in Elderly Patients

Emmanuel Andrès, Rachel Cottet-Mourot, Olivier Keller, Khalid Serraj and Thomas Vogel

Agranulocytosis is a life-threatening disorder in any age and also in the elderly subjects who are receiving on the average a larger number of drugs than younger subjects. This disorder frequently occurs as an adverse reaction to drugs, particularly to antibiotics, antiplatelet agents, anti-thyroid drugs, neuroleptics or anti-epileptic agents and nonsteroidal anti-inflammatory agents. Although patients experiencing drug-induced agranulocytosis may initially be asymptomatic, the severity of the neutropenia usually translates into the onset of severe sepsis that requires intravenous broad-spectrum anti-biotherapy. In this setting, hematopoietic growth factors have been shown to shorten the duration of neutropenia. Thus with appropriate management, the mortality rate of idiosyncratic druginduced agranulocytosis is now of 5% to 10%. Today, drug-induced agranulocytosis still remains a rare event with an annual incidence from 3 to 12 cases per million of people. However, given the increased life expectancy and subsequent longer exposure to drugs, as well as the development of new agents, physicians should be aware of this complication and its management.